Ohio, 2021

Flooding in Ohio, June 10, 2021

June 10, 2021 · NWS ILN · 2 events in 2 counties and zones

Slow moving thunderstorms developed during the afternoon hours in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms developed during the afternoon hours in a warm and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 10, 6:36 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 10, 6:36 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
736 PM EDT Thu Jun 10 2021

.SYNOPSIS...
A moist airmass combined with a stalled surface boundary will
keep the threat for showers and thunderstorms in the Ohio Valley
through Friday. Warm and humid weather is forecast to persist
through the weekend, while a disturbance moving through the
Great Lakes may trigger additional showers and thunderstorms
Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers have dissipated in the center of the CWA while
persisting in northern and southern counties. Have adjusted pops
and cloud cover for this evening accordingly. May still see
showers overnight mainly in southeast counties where an upper
trough will be interacting with an MCV and a humid airmass. Have
also added patchy fog that should form in the humid and calm
conditions as temperatures drop to the upper 60s to near 70.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Any storms/showers that are present early in the day will become
more active in the morning as the upper trough passes east, the
surface trough lingers over the region and cold air enters on
northerly flow aloft. The north flow and cold air intrusion over
a moist surface will likely bring the better chances for
thunderstorms in the region, particularly in the early to mid
afternoon as daytime heating combines with unstable air and
abundant moisture.

Highs will top out in the low 80s in the east under a bit more
cloud cover and proximity to earlier showers, to the mid 80s
over and west of the I-75 corridor with more sunshine.

Clearing in the evening and a removal of rain chances will see
lows drop slightly to the mid 60s in most locations, a few upper
60s lingering south of metro Cincinnati.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Increasingly amplified pattern across the CONUS for the
extended, with an impressively strong upper ridge building over
the SW CONUS dominating the weather pattern, and a deep trough
that develops into a cutoff low over Ontario/Quebec. This will
serve to keep the mid Ohio Valley under NW flow through pretty
much the entire period.

For the start of the period Saturday, drier air will descend
into the region accompanied by a cold frontal passage later in
the day. While the anomalously high PW values will diminish by
then, the descent of dry air will result in some steepening
lapse rates through the day. This combined with SB CAPES of
1500-2k could make for a storm or two to become strong. With the
loss of deeper moisture though, not expecting much in the way
of coverage. The cold front will then push through the entire
area by Sunday morning, so precipitation will wane from NW to
SE, with some isolated precipitation during the day on Sunday.

As the departing trough deepens Sunday night across the eastern
US, and the aforementioned ridge in the SW CONUS begins to
build, so begins the prolonged period of NW flow across the
region into next week. There is some potential for showers in
especially northern and central Ohio on Monday, as a sharp but
quickly moving shortwave wraps around the Canadian upper low.
After this system quickly exits, NW flow will dominate with a
very different environment of highs in the upper 70s to lower
80s and dewpoints in the upper 40s to lower 50s, allowing for
much more comfortable conditions than that of current
conditions.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Scattered showers that have developed in the vicinity of TAF
sites should dissipate with loss of heating this evening.
Overnight to Friday morning, MVFR conditions are expected as
ceilings and BR form under a humid airmass and light winds. VFR
and VCSH return by Friday afternoon under increasing
instability and forcing associated with a weak surface low.
Winds around the loosely organized low should stay under 10
knots while exhibiting a northwesterly direction.

.OUTLOOK...Showers with MVFR to IFR possible through Saturday,
along with a chance of an afternoon thunderstorm.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Coniglio/Franks
SHORT TERM...Franks
LONG TERM...JDR
AVIATION...Coniglio
Hazardous weather outlook, Jun 10, 10:44 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1144 AM EDT Thu Jun 10 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111545-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1144 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Scattered showers are expected to develop this afternoon, along with
isolated thunderstorms. The moist airmass over the region has
increased the possibility for torrential rainfall, which could lead
to isolated flooding under a slow moving storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon.
The moist airmass over the region has increased the possibility for
torrential rainfall which could lead to isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 3:02 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLOOD            2 WSW ALLENSVILLE       38.87N 85.04W
06/10/2021                   SWITZERLAND        IN   LAW ENFORCEMENT

            HIGH WATER OVER INTERSECTION OF SHILOH ROAD AND ROUTE
            250. ROAD NOT CLOSED, BUT SHALLOW WATER OVER THE ROAD.

&&

JDR
Special weather statement, Jun 10, 7:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
802 PM EDT Thu Jun 10 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110215-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw,
Florence, Burlington, Oakbrook, Covington, Erlanger,
Independence, Newport, Alexandria, Owenton, Williamstown,
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville,
Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada,
Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney,
Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City,
Urbana, Springfield, London, West Jefferson, Plain City,
Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek,
Fairborn, Xenia, Washington Court House, Circleville, Lancaster,
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason,
Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan,
Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro,
Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth,
and Wheelersburg
802 PM EDT Thu Jun 10 2021

...FUNNEL CLOUDS OCCURRING THIS EVENING...

Funnel clouds are being observed this evening. The funnel clouds
are associated with weak circulations around showers that are
developing in a humid and unstable airmass. No damage has been
reported since the funnel clouds are remaining above the ground.
The chance for funnel clouds should diminish after sunset as
temperatures decrease and showers dissipate.

Coniglio
Local storm report, Jun 10, 7:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
808 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FUNNEL CLOUD     5 NNW WAPAKONETA        40.64N 84.21W
06/10/2021                   AUGLAIZE           OH   911 CALL CENTER

            EARLIER REPORT OF A FUNNEL CLOUD LOOKING NORTH.

0746 PM     FUNNEL CLOUD     4 NE BLUE ASH           39.29N 84.33W
06/10/2021                   HAMILTON           OH   EMERGENCY MNGR

            EM PASSED ALONG MULTIPLE REPORTS OF FUNNEL CLOUDS IN
            HAMILTON COUNTY.

0749 PM     FUNNEL CLOUD     1 SSE NEW WESTON        40.33N 84.64W
06/10/2021                   DARKE              OH   FIRE DEPT/RESCUE

            BRIEF FUNNEL CLOUD REPORTED LOOKING NORTH FROM ELDORA
            SPEEDWAY.

&&

NMCGINNI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Union

When
June 10, 7:15 PM EST to 8:15 PM EST
Where
Union County, 1.51 mi ESE of Richwood Grindell Ar to 1.35 mi SW of Richwood
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.413, -83.323

High water was reported on Graham-Jones Road.

Flood, Hocking

When
June 10, 10:00 PM EST to 11:00 PM EST
Where
Hocking County, South Perry to 1.19 mi S of South Perry
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.500, -82.670

High water was reported along State Route 180 east of Laurelville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953563, 953564.